Alert archive / Nebraska / Tornado Warnings in 2006

Tornado Warning 25, NWS Omaha, NE

September 15, 2006Butler County, Nebraska

NWS Omaha, NE issued this tornado warning at Sep 15, 2006, 7:48 PM CDT for Butler County, Nebraska. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2006, 7:48 PM CDT (00:48 UTC)
Expired
Sep 15, 2006, 8:15 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Butler County, NE

The radar

The Omaha radar (KOAX), 72 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 8:00 PM CDTTSTM WND DMG8 S Rising City, NEDAMAGE REPORTED IN A BARNYARD. RELAYED THROUGH EMERGENCY MANAGEMENT.
Sep 15, 8:05 PM CDTTORNADOSurprise, NEMOBILE HOME DESTROYED. ROOF TORN OFF BAR.
Sep 15, 8:10 PM CDTHAIL 1.753 W Rising City, NE
Sep 15, 8:15 PM CDTHAIL 0.75David City, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 5:12 PM CDTSevere Thunderstorm WatchSPC8 hr
Sep 15, 7:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 160048
TOROAX
NEC023-160115-
/O.NEW.KOAX.TO.W.0025.060916T0048Z-060916T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
748 PM CDT FRI SEP 15 2006

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  BUTLER COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 815 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THE STORM WAS LOCATED NEAR RISING CITY...OR ABOUT
  21 MILES SOUTH OF COLUMBUS...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DAVID CITY...GARRISON...SURPRISE... AND BELLWOOD.

THE WARNED AREA INCLUDES HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS
409 AND 423.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SATURDAY MORNING
FOR EASTERN NEBRASKA.

LAT...LON 4115 9747 4104 9728 4127 9689 4139 9698
      4138 9720

$$

GRIFFIS
1 follow-up statement
000 
WWUS53 KOAX 160101
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
800 PM CDT FRI SEP 15 2006

NEC023-160115-
/O.CON.KOAX.TO.W.0025.000000T0000Z-060916T0115Z/
BUTLER NE-
800 PM CDT FRI SEP 15 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR BUTLER
COUNTY...

AT 757 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 
NORTHEAST GRESHAM AT ABOUT 745 PM. THIS TORNADO WAS LOCATED NEAR 
GARRISON...OR ABOUT 19 MILES SOUTHEAST OF COLUMBUS...MOVING 
NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO DAVID CITY...
BRAINARD...OCTAVIA...BRUNO AND ABIE.

THE WARNED AREA INCLUDES HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS
409 AND 428.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SATURDAY MORNING
FOR EASTERN NEBRASKA.

LAT...LON 4115 9747 4104 9728 4116 9700 4127 9689
      4139 9698 4138 9720

$$

GRIFFIS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Sep 15, 4:06 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 15, 4:06 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
406 PM CDT FRI SEP 15 2006

.DISCUSSION...

PRIMARY PROBLEMS ARE THE CHANCES OF THUNDERSORMS IN THE SHORT TERM
AND TEMPERATURES DURG THE WEEKEND AND NEXT WEEK.

DEEP UPR TROF AT 12Z WAS OVR THE PACIFIC NW WITH SERIES OF LEAD
SHORTWV TOFS EJECTING OUT ACRS THE RCKYS AND CNTRL PLNS.  AT H85
PLUME OF MSTR EXTDS FM WRN TX ACRS CNTRL AND WRN NEBRASKA INTO THE
DAKOTAS.  STG LO LVL JET CONTS TO ADVCT LO LVL MSTR NWD INTO THE
CNTRL PLNS. LEAD UPR SHORTWV TROF IS ASSOCD WITH UPR LVL JET MAX
MOVG ACRS KS.  THIS SHUD ENHANCE UVVS ACRS NEBRASKA THIS EVENING.

SHORT TERM...SEVERAL WAVES OF THUNDERSTORMS ARE POSIBLE TONIGHT ACRS
THE OAX CWA.  THERE MAY BE A CHC OF ISOLD SVR TSTMS...ESPECIALLY N
OF COLUMBUS. ACTVITY THAT HAS BEEN DVLPG FM DAVID CITY TO MARSHALL
COUNTY KS IS ELEVATED CNVTN DUE TO ISENTROPIC LIFT.  A SECOND WAVE
OF MORE SIGNIFICANT THUNDERSTORMS ARE OVER CNTRL AND WRN NEBRASKA
AND IS EXPECTED TO MOVE ACROSS THE AREA LATER TONIGHT INTO TOMORROW
MORNING.

ON SATURDAY SKIES SHUD CLEAR OUT BY MID MORNING AND ATMOSHERE SHUD
BCM UNSTBL BY AFTN INTO THE EVNG AHD OF AFTN.  NAM40 CAPES INDC CAPE
VALUES ABV 2000 J/KG.  HELICITY VALUES ON SATURDAY LOOK FVRBL FOR
SUPERCELLS STORMS AND POSSIBLE SQUALL LINE DVLPMT.  STG MID LVL DRY
PUNCH WL CREATE STGS ON PREFRONTAL TROF/DRYLN BY AFTN.

STORMS SHUD CONT ON SATURDAY NGT AND INTO SUNDAY MORNING BEFORE AREA
CLEARS OUT.

IN THE EXTENDED.  KEPT MAINLY DRY THRU THURSDAY NIGHT.  SOME SHOWERS
ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING OVER NORTHEASTERN
PARTS OF THE OAX CWA AS ANOTHER UPR LVL SHRTWV TROF MOVS ACRS THE
RGN.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SMITH
Hazardous weather outlook, Sep 15, 7:34 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
734 PM CDT FRI SEP 15 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
734 PM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT THROUGH SATURDAY NIGHT

SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS EAST CENTRAL
NEBRASKA...GENERALLY NORTHWEST OF A LINE BEATRICE TO PENDER. LARGE
HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER ALONG WITH 60 TO 80
MPH WINDS WILL BE POSSIBLE IN THE STORMS. DUE TO INCREDIBLY STRONG
LOW LEVEL SHEAR...THERE ALSO IS A TORNADO THREAT WITH ANY OF THESE
STORMS AS WELL...FROM CRETE NORTHWARD TO COLUMBUS...THEN NORTHEAST
TOWARDS PENDER.

ACROSS THE REMAINDER OF THE OUTLOOK AREA...THERE IS A CHANCE OF
THUNDERSTORMS THROUGH THE NIGHT...BUT THE SEVERE THREAT IS NOT
NEARLY AS GREAT ACROSS EXTREME SOUTHEAST NEBRASKA AND ACROSS
SOUTHWEST IOWA. SCATTERED NON SEVERE THUNDERSTORMS MAY LINGER
SATURDAY MORNING ALONG AND EAST OF THE MISSOURI RIVER.

SEVERE THUNDERSTORMS ARE EXPECTED TO REDEVELOP SATURDAY AFTERNOON AS
A DRY LINE BEGINS TO MOVE INTO EASTERN NEBRASKA. SUPERCELL
THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE DRY LINE BY 2 TO 4 PM...
MOVING INTO THE REMAINDER OF EASTERN NEBRASKA AND WESTERN IOWA DURING
THE EVENING. STRONG INSTABILITY AND VERY STRONG WIND SHEAR WILL
COMBINE TO PRODUCE MOSTLY LARGE HAIL AND DAMAGING WINDS ACROSS THE
OUTLOOK AREA. HOWEVER...ISOLATED TORNADOES ALSO APPEAR POSSIBLE
ACROSS MAINLY NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING ACROSS PORTIONS
OF EASTERN NEBRASKA. STORM SPOTTER ACTIVATION WILL ALSO LIKELY BE
NEEDED SATURDAY AFTERNOON AND EVENING ACROSS ALL OF EASTERN NEBRASKA
AND WESTERN IOWA.

NWS

In the hours before

Local storm report, Sep 15, 6:26 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT FRI SEP 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             12 W VERDIGRE           42.60N 98.27W
09/15/2006  E1.00 INCH       KNOX               NE   PUBLIC

            HAIL COVERED THE GROUND.

&&
Local storm report, Sep 15, 7:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
728 PM CDT FRI SEP 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     13 S LINDSAY            41.51N 97.69W
09/15/2006  E60 MPH          PLATTE             NE   TRAINED SPOTTER

&&
Local storm report, Sep 15, 7:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
744 PM CDT FRI SEP 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     4 E DUNCAN              41.39N 97.42W
09/15/2006                   PLATTE             NE   EMERGENCY MNGR

            CORN STALKS BEING BLOWN DOWN. WIND ESTIMATED AT 60 MPH.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:00 PM CDTSevere Thunderstorm WarningOAXBoone, Platte45 min
Sep 15, 7:22 PM CDTSevere Thunderstorm WarningOAXButler, Seward38 min
Sep 15, 7:41 PM CDTSevere Thunderstorm WarningOAXBoone49 min
Sep 15, 7:45 PM CDTSevere Thunderstorm WarningOAXPlatte45 min
Sep 15, 8:10 PM CDTTornado WarningOAXButler35 min
Sep 15, 8:27 PM CDTSevere Thunderstorm WarningOAXSaunders48 min
Sep 15, 8:29 PM CDTSevere Thunderstorm WarningOAXSeward31 min
Sep 15, 8:29 PM CDTSevere Thunderstorm WarningOAXMadison, Platte46 min
Sep 15, 8:38 PM CDTSevere Thunderstorm WarningOAXDodge52 min
Sep 15, 8:44 PM CDTTornado WarningOAXSeward18 min
Sep 15, 8:57 PM CDTSevere Thunderstorm WarningOAXSaline33 min
Sep 15, 8:57 PM CDTSevere Thunderstorm WarningOAXButler36 min
Sep 15, 8:58 PM CDTSevere Thunderstorm WarningOAXPierce47 min
Sep 15, 9:05 PM CDTSevere Thunderstorm WarningOAXWashington40 min
Sep 15, 9:10 PM CDTSevere Thunderstorm WarningOAXDouglas65 min
Sep 15, 9:15 PM CDTSevere Thunderstorm WarningOAXSaunders50 min
Sep 15, 9:30 PM CDTSevere Thunderstorm WarningOAXKnox45 min
Sep 15, 9:32 PM CDTSevere Thunderstorm WarningOAXSaline28 min
Sep 15, 9:42 PM CDTTornado WarningOAXSaline18 min
Sep 15, 9:45 PM CDTSevere Thunderstorm WarningOAXWashington30 min
Sep 15, 9:45 PM CDTSevere Thunderstorm WarningOAXPierce, Wayne45 min
Sep 15, 9:46 PM CDTSevere Thunderstorm WarningOAXLancaster44 min
Sep 15, 9:54 PM CDTTornado WarningOAXLancaster36 min
Sep 15, 10:02 PM CDTSevere Thunderstorm WarningOAXButler43 min
Sep 15, 10:12 PM CDTSevere Thunderstorm WarningOAXWashington17 min
Sep 15, 10:13 PM CDTSevere Thunderstorm WarningOAXDouglas17 min
Sep 15, 10:27 PM CDTSevere Thunderstorm WarningOAXAntelope33 min
Sep 15, 10:49 PM CDTSevere Thunderstorm WarningOAXSaunders27 min
Sep 16, 4:06 AM CDTWind AdvisoryOAXBoone, Butler, Colfax, Gage, Jefferson, Lancaster and 6 more15 hr

Nearby

Tornado Warnings in Nebraska, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.